Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Pueblo, CO

July 27, 2001Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2001, 3:43 PM MDT for Baca County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 27, 2001, 3:43 PM MDT (21:43 UTC)
Expired
Jul 27, 2001, 4:15 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baca County, CO

The radar

The Pueblo radar (KPUX), 211 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:52 PM MDTHail 1Stonington, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 272144
SVRPUB

COC009-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 343 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF STONINGTON...OR ABOUT 24
  MILES NORTHWEST OF ELKHART...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  STONINGTON AROUND 350 PM MDT
  WALSH AROUND 355 PM MDT
  BARTLETT AROUND 410 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3725 10250 3708 10221 3702 10205 3762 10206
          3752 10245

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT FRI JUL 27 2001

...THUNDERSTORM CHANCES/SEVERITY THIS EVENING...AND POSSIBLE RETURN
OF MONSOON NEXT WEEK ARE FORECAST CONCERNS THIS AFTERNOON...

ELONGATED...SHEARED...WEAK UPPER TROUGH SLOWLY TRAVERSING STATE THIS
AFTERNOON.  AHEAD OF TROUGH AXIS...ACROSS THE SOUTHEAST
PLAINS...MOISTURE IS STILL DEEP AND ABUNDANT.  WV PICTURES SHOW
PLENTY OF MID LEVEL MOISTURE THIS AREA...AND SURFACE PLOTS STILL
SHOW DEWPOINTS IN THE 60S.  IN ADDITION...THE REMNANTS OF
YESTERDAY'S OLD MCS OUTFLOW BOUNDARY ARE LYING IN THIS VICINITY.  IN
RADAR IMAGERY...IT WOULD APPEAR TO BE LYING ALONG AN ARC EXTENDING
FROM RYE SOUTHEAST ACROSS SOUTHERN PUEBLO COUNTY AND THEN
EAST-SOUTHEAST ACROSS THE PLAINS...WHERE IT IS DIFFUSE AND HARD TO
LOCATE.  THIS BOUNDARY MAY ACT TO TRIGGER CONVECTION LATER TODAY.
ANOTHER POSSIBLE TRIGGER IS THE WEAK NORTHEASTERLY SURGE COMING DOWN
THROUGH THE EASTERN PLAINS.  IN VISIBLE SAT PICTURES AND SURFACE
REPORTS...THIS BOUNDARY APPEARS TO BE SOUTH OF COS AND PUB NOW...BUT
IS HARD TO FIND FURTHER EAST.  WINDS BEHIND THIS SURGE WILL TURN
MORE EASTERLY THIS EVENING...POSSIBLY FOCUSING CONVECTION ALONG THE
EASTERN SLOPES OF THE MOUNTAINS LATER THIS AFTERNOON/EVENING.  WITH
EXCEPTION TO THE WEAK UPPER TROUGH MOVING ACROSS THE EASTERN HALF OF
THE CWA ATTM...NO OTHER SIGNIFICANT UPPER SHORTWAVES TO COME THROUGH
THIS EVENING (UNLIKE YESTERDAY EVENING...WHEN A VERY SIGNIFICANT
SHORTWAVE CAME OFF THE MOUNTAINS DURING THE LATE AFTERNOON/EARLY
EVENING HOURS.)  OVER THE WESTERN HALF OF CWA...BEHIND THE WEAK
UPPER TROUGH THAT IS PASSING OVERHEAD...DRIER AIR IS BEGINNING TO
INFILTRATE.  NOTICEABLY LESS COVERAGE/INTENSITY TO STORMS OVER
WESTERN HALF OF CWA THAN YESTERDAY AT THIS TIME.  LOTS OF MDT CU/TCU
BUT ONLY ISOLATED T-STORMS...SO ONLY ISOLATED ACTIVITY EXPECTED OVER
WESTERN AREAS THIS EVENING.  STORMS OUT EAST SHOULDN'T BE AS STRONG
AS LAST EVENING...AS CAPES ARE RUNNING ABOUT 1000-2000 J/KG LOWER
THAN YESTERDAY ATTM.  HOWEVER...VALUES ARE STILL HIGH ENOUGH
(1000-2000 J/KG) TO PRODUCE SOME ISOLATED DAMAGING WIND GUSTS AND
LARGE HAIL.  ALSO...DEWPOINTS IN THE 60S WILL AGAIN SUPPORT HEAVY
RAIN.  AREAS RECEIVING WIDESPREAD HEAVY RAIN TODAY THAT ARE STILL
SATURATED FROM YESTERDAY (I.E. SOUTHEAST OTERO...NORTHEAST LAS
ANIMAS...WESTERN BENT COUNTIES) MAY HAVE ADDITIONAL RUNOFF PROBLEMS
THIS EVENING IF HEAVY RAINS REDEVELOP.  INCIDENTLY...THE PURGATOIRE
NEAR LAS ANIMAS WAS RUNNING BANKFULL TIL ABOUT NOON...BUT IT IS NOW
RECEDING RAPIDLY.  ABRFC (ARKANSAS-RED RIVER BASIN FORECAST CENTER)
HAS THE RIVER CONTINUING TO DECLINE AT A RAPID PACE THROUGH THIS
EVENING...SO NO PROBLEMS ANTICIPATED THERE UNLESS HEAVY RAINS SHOULD
REDEVELOP OVER THE SAME AREA THIS EVENING.

FOR SATURDAY THROUGH MONDAY...THERE LOOKS TO BE A RELATIVE LULL IN
T-STORM ACTIVITY...AS DRIER AIR OVERSPREADS THE STATE FROM THE
WEST.  AT THE SAME TIME...TEMPERATURES WILL BE ON THE RISE...SO A
WARMER AND DRIER PERIOD SHOULD BE IN STORE FOR THE PERIOD.

TUESDAY THROUGH FRIDAY...FOR AT LEAST A COUPLE OF MODEL RUNS
NOW...MEDIUM RANGE MODELS HAVE BEEN INDICATING A RESURGENCE OF THE
MONSOON.  MODELS ARE FORECASTING THE CENTER OF THE SEMI-PERMANENT
WESTERN HIGH TO SHIFT EAST OVER THE CENTRAL US...WHICH WOULD ALLOW
THE MONSOON TO MIGRATE NORTH INTO COLORADO.  WILL GO AHEAD AND TAKE
THE NEXT STEP...AND REFLECT THIS IN THE FORECAST...BY INCREASING
PRECIP CHANCES ALL AREAS BEGINNING TUESDAY.  WILL ALSO TAKE
TEMPERATURES BACK DOWN AT THAT TIME.  SO...IN A NUTjSHELL...A WARMER
AND DRIER RESPITE SATURDAY THROUGH MONDAY...AND THEN COOLER AND
WETTER AGAIN TUESDAY THROUGH FRIDAY.

.PUB...NONE.

In the hours before

Special weather statement, Jul 27, 11:40 AM MDT, 4 hours 3 minutes before
COZ058>081-271900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT FRI JUL 27 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN COLORADO
PLAINS...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS AFTERNOON
WILL COMBINE WITH MOIST UPSLOPE FLOW AND AN UNSTABLE AIRMASS TO
PRODUCE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS AND THE
SOUTHERN MOUNTAINS. A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO
65 MPH.

THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG AND EAST OF
INTERSTATE 25...WITH THE HIGHEST LIKELIHOOD OF SEVERE WEATHER
BETWEEN 1 PM AND 7 PM.

FARTHER WEST OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN
JUAN MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE
RANGE...ONLY ISOLATED THUNDERSTORMS ARE EXPECTED...AS THE ATMOSPHERE
HAS BECOME DRIER THAN THE LAST FEW DAYS.

AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK...
INCLUDING BENT COUNTY...EASTERN EL PASO COUNTY AND EASTERN LAS
ANIMAS COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND FLOODING PROBLEMS IF
THUNDERSTORMS MOVE OVER THESE AREAS THIS AFTERNOON.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.